Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Open Medicine

formerly Central European Journal of Medicine

Editor-in-Chief: Darzynkiewicz, Zbigniew


IMPACT FACTOR 2018: 1.221

CiteScore 2018: 1.01

SCImago Journal Rank (SJR) 2018: 0.329
Source Normalized Impact per Paper (SNIP) 2018: 0.479

ICV 2017: 152.94

Open Access
Online
ISSN
2391-5463
See all formats and pricing
More options …
Volume 8, Issue 5

Issues

Volume 10 (2015)

Lithium and venlafaxine poisoning — a case report

Andreja Sinkovič
  • Department of medical intensive care, University clinical centre Maribor, Ljubljanska 5, SI-2000, Maribor, Slovenia
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Matej Vrbnjak
  • Department of medical intensive care, University clinical centre Maribor, Ljubljanska 5, SI-2000, Maribor, Slovenia
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Franci Svensek
  • Department of medical intensive care, University clinical centre Maribor, Ljubljanska 5, SI-2000, Maribor, Slovenia
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Simona Kirbis
  • Department of medical intensive care, University clinical centre Maribor, Ljubljanska 5, SI-2000, Maribor, Slovenia
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2013-09-18 | DOI: https://doi.org/10.2478/s11536-013-0191-4

Abstract

In treatment of manic-depressive conditions long-term lithium therapy may be combined with an effective and relatively safe antidepressant venlafaxine. Combined overdose may increase the risk of early toxicity of both drugs and of delayed lithium intoxication, responding to symptomatic and renal replacement therapy. We present a patient with combined lithium and venlafaxine self-poisoning with nothing but delayed signs of lithium intoxication with the emphasis on early and late treatment. 41-year old woman attempted suicide by large amount of lithium and venlafaxine. On admission she was asymptomatic, but with increased serum lithium over 5mmol/L. After gastric lavage, active charcoal and laxative administration she was receiving IV fluids. After a delay of 63 hours she deteriorated acutely by disorientation, confusion, fasciculation and tremor and was readmitted to Intensive care unit. In spite serum lithium decreased to 2mmol/L clinical signs were attributed to delayed lithium intoxication. After symptomatic and renal replacement therapy the patient’s condition improved after few days. We conclude that decontamination procedures are effective in particular for venlafaxine poisoning. If increased serum lithium levels are noted renal replacement therapy may be started even in asymptomatic patients as delayed lithium intoxication is most likely after few days.

Keywords: Lithium; Poisoning; Venlafaxine; Renal replacement therapy

  • [1] Timmer R.T., Sands J.M., Lithium intoxication, J. Am. Soc. Nephrol., 1999, 10, 666–674 Google Scholar

  • [2] Grandjean E.M., Aubry J.M., Lithium: Update human knowledge using an evidence-based approach, C.N.S. Drugs, 2009, 23, 397–418 http://dx.doi.org/10.2165/00023210-200923050-00004CrossrefGoogle Scholar

  • [3] Chen K.P., Shen W.W., Lu M.L., Implication of serum concentration monitoring in patients with lithium intoxication, Psychiatry. Clin. Neurosci., 2004, 58, 25–29 http://dx.doi.org/10.1111/j.1440-1819.2004.01188.xCrossrefGoogle Scholar

  • [4] Malhi G.S., Tanious M., Optimal frequency of lithium administration in the treatment of bipolar disorder: clinical and dosing considerations, C.N.S. Drugs, 2011, 25, 289–298 http://dx.doi.org/10.2165/11586970-000000000-00000Web of ScienceCrossrefGoogle Scholar

  • [5] Chiu C.C., Shen W.W., Chen K.P., Lu M.L., Application of the Cockcroft-Gault method to estimate lithium dosage requirement, Psychiatry. Clin. Neurosci., 2007, 61, 269–274 http://dx.doi.org/10.1111/j.1440-1819.2007.01654.xWeb of ScienceCrossrefGoogle Scholar

  • [6] Yoshimura R., Yamada Y., Ueda N., Nakamura J., Changes in plasma monoamine metabolites during acute lithium intoxication, Hum. Psychopharmacol., 2000, 15, 357–360 http://dx.doi.org/10.1002/1099-1077(200007)15:5<357::AID-HUP174>3.0.CO;2-KCrossrefGoogle Scholar

  • [7] Dupuis R.E., Cooper A.A., Rosamond L.J., Campbell-Bright S., Multiple delayed peak lithium concentrations following acute intoxication with an extended-release product, Ann. Pharmacother., 1996, 30, 356–360 Google Scholar

  • [8] Müller-Oerlinghausen B., Drug interactions with lithium: a guide for clinicians, C.N.S. Drugs, 1999, 11, 41–48 http://dx.doi.org/10.2165/00023210-199911010-00004CrossrefGoogle Scholar

  • [9] Birmes P., Coppin D., Schmitt L., Lauque D., Serotonine syndrome: a brief review, C.M.A.J., 2003, 168, 1439–1442 Google Scholar

  • [10] Adan-Manes J., Novalbos J., Lopez-Rodriguez R., Ayuso-Mateos J.L., Abad-Santos F., Lithium and venlafaxine interactions: a case of serotonin syndrome, J. Clin. Pharm. Therapeutics, 2006, 31, 397–400 http://dx.doi.org/10.1111/j.1365-2710.2006.00745.xCrossrefGoogle Scholar

  • [11] Harrison C.L., Ferrier N., Young A.H., Tolerability of high-dose venlafaxine in depressed patients, J. Psychopharmacol., 2004, 18, 200–2004 http://dx.doi.org/10.1177/0269881104042621CrossrefGoogle Scholar

  • [12] Fisher M., Unterecker S., Pfuhlmann B., Overdose of venlafaxine with mild outcome, Neuroscience & Medicine, 2012, 3, 327–329 http://dx.doi.org/10.4236/nm.2012.34038CrossrefGoogle Scholar

  • [13] Kumar V.V.P., Isbister G.K., Dufful S., The effect of decontamination procedures on the pharmacodynamics of venlafaxine in overdose, Br. J. Clin. Pharmacol., 2011, 72, 125–132 http://dx.doi.org/10.1111/j.1365-2125.2011.03934.xCrossrefGoogle Scholar

  • [14] Isbister G.K., Electrocardiogram changes and arrhythmias in venlafaxine overdose, Br. J. Clin. Pharmacol., 2009, 67,5, 572–576 http://dx.doi.org/10.1111/j.1365-2125.2009.03382.xCrossrefGoogle Scholar

  • [15] Okusa M.D., Crystal L.J., Clinical manifestations and management of acute lithium intoxication, Am. J. Med., 1994, 97, 383–389 http://dx.doi.org/10.1016/0002-9343(94)90308-5CrossrefGoogle Scholar

  • [16] Bosinski T., Bailie G.R., Eisele G., Massive and extended rebound of serum lithium concentrations following hemodialysis in two chronic overdose cases, Am. J. Emerg. Med., 1998, 16, 98–100 http://dx.doi.org/10.1016/S0735-6757(98)90080-8CrossrefGoogle Scholar

  • [17] Bosse G.M., Spiller M.S., Collins A.M., A fatal case of venlafaxine overdose, J. Med. Toxicol., 2008, 4, 18–20 http://dx.doi.org/10.1007/BF03160945CrossrefGoogle Scholar

  • [18] Nordt P.S., Cantrell F., L., Elevated lithium level: a case and brief overview of lithium poisoning, Psycosom. Med., 1999, 61, 564–565 CrossrefGoogle Scholar

  • [19] Vermeire S., Vanbrabant P., Van Boxstael P., Sabbe M., Severity (and treatment) of chronic lithium poisoning: clinical signs or lab results as a criterion?, Acta. Clin. Belg., 2010, 65, 127–128 Web of SciencePubMedCrossrefGoogle Scholar

  • [20] Puhr J., Hack J., Early J., Price W., Meggs W., Lithium overdose with electrocardiogram changes suggesting ischemia, J. Med. Toxicol., 2008, 4, 170–172 http://dx.doi.org/10.1007/BF03161196CrossrefGoogle Scholar

  • [21] Goodman J.W., Goldfarb D.S., The role of continuous renal replacement therapy in the treatment of poisoning, Semin. Dial., 2006, 19, 402–407 http://dx.doi.org/10.1111/j.1525-139X.2006.00194.xCrossrefGoogle Scholar

About the article

Published Online: 2013-09-18

Published in Print: 2013-10-01


Citation Information: Open Medicine, Volume 8, Issue 5, Pages 591–596, ISSN (Online) 2391-5463, DOI: https://doi.org/10.2478/s11536-013-0191-4.

Export Citation

© 2013 Versita Warsaw. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Reactions Weekly, 2013, Volume 1479, Number 1, Page 22

Comments (0)

Please log in or register to comment.
Log in